Joint pain and swelling - when symptoms masquerade as arthritis

  0 Review(s)
15-November-2018 ,  Press Room - Press Room

The article highlights several conditions presenting with similar signs and symptoms to those of arthritis which may offer diagnostic confusion.

Arthritis is a term commonly used to describe conditions giving rise to joint based symptoms. Arthritis takes on many forms, with osteoarthritis and rheumatoid arthritis among the most common. Symptoms include pain, stiffness and swelling, with patients also frequently experiencing signs of inflammation or decreased range of motion. In severe cases arthritis causes a permanent joint deformity. Some of features such as nodal swellings at the finger joints are visible to the eye, but others may only be assessed via imaging techniques such as ultrasound.

Since joint problems are a feature of the  various forms of arthritis, clinicians are likely to focus on these disorders when investigating the patient. However, there are a number of other conditions that may mimic the symptoms of arthritis leading to diagnostic confusion and delay in making the final diagnosis. The researchers from the University of California and Leeds University in the article “Articular abnormalities that may mimic arthritis” published in Journal of Ultrasonography review some of these conditions, discussing their signs and describing their radiological diagnosis.  
The paper examines conditions such as synovial osteochondromatosis, synovial hemangioma, lipoma arborescens and pigmented villonodular synovitis (PVNS) that produce signs similar to arthritis: joint pain and stiffness, swelling and restricted movement. Greenspan and Grainger show that imaging plays an important role, not only identifying the joint damage, but in many cases also enabling a specific diagnosis to be made, ruling out a diagnosis of arthritis.

The article underlines the importance of accurate diagnosis when confronted with a patient suffering from joint problems. Clinicians must be aware of other diseases with symptoms similar to those of arthritis. The appropriate use of medical imaging techniques, such as radiographs and ultrasound, may help to avoid misdiagnosis, incorrect or delayed treatments and ultimately, worsening of the patients condition.

The original article is fully available for reading at: https://www.exeley.com/journal_of_ultrasonography/doi/10.15557/JoU.2018.0032
10.15557/JoU.2018.0032

One of the most popular ADHD drugs may cause hallucinations and other psychotic symptoms

  0 Review(s)
16-August-2018 ,  Press Room - Press Room

In an article recently published in the Scandinavian Journal of Child and Adolescent Psychiatry and Psychology, Erica Ramstad and colleagues reviewed the existing evidence linking the drug methylphenidate with various psychotic symptoms such as hallucinations and delusions. Methylphenidate is commonly prescribed as a treatment for attention deficit hyperactivity disorder (ADHD) and narcolepsy.

Methylphenidate is a stimulant that increases the activity of the central nervous system, it helps to combat fatigue, improves attention, and maintains alertness. Its medical use began in 1960 and has continued to grow since, reaching a global consumption of 2.4 billion doses in 2013. Clinical studies have suggested the drug is safe and effective and that its long-term usage reduces abnormalities in brain structure and brain function usually associated with the ADHD syndrome.

Currently, around 5.3% children and adolescents worldwide suffer from the ADHD condition. Psychostimulants including methylphenidate, are first-choice drug treatment. Ramstad and colleagues examined whether methylphenidate increases the risk of psychotic symptoms in children and adolescents affected with the illness. Although the amount and quality of existing data did not allow them to draw any strong conclusions, their research suggests that possible adverse symptoms may affect around 1.1% to 2.5% of ADHD patients treated with methylphenidate.

The article and its findings are of importance for patients, physicians, and caregivers who should be aware of the possible adverse effects of the drug. In case of appearance of psychotic symptoms during methylphenidate medication, clinicians should be able to address the problem, consider to reduce or stop stimulant medication, and ensure proper treatment.

The original article is fully available for reading at: https://www.exeley.com/sj_child_adolescent_psychiatry_psychology/doi/10.21307/sjcapp-2018-003 
DOI: 10.21307/sjcapp-2018-003

Exeley Partners with Gale, a Cengage Company to Empower the Discovery of Knowledge

  0 Review(s)
13-April-2018 ,  Press Room - Press Room

Exeley is proud to announce its new partnership with Gale, a Cengage Company. Gale is an academic publishing company that unites with libraries, and other publishers around the world, to provide researchers with access to thousands of scholarly primary sources supported by modern research tools.

Gale produces hundreds of products, including featured scholarly resources such as InfoTrac, and its Academic OneFile database that provides instant access to complete, up-to-date content, with easy-to-use features or Gale Literary Sources that provides access to premier literary databases for an integrated research experience.

Gale’s advanced research solutions deliver content through innovative digital technology to academic and public libraries - distributing educational content, tools, and services as well as offering student support. Exeley is honored to partner with Gale and enrich their offerings with high quality peer-reviewed material, published on exeley.com. 

https://www.gale.com/

Media contact:
Madeline Melanski; administration@exeley.com